Virginia, 2022

Damaging Winds in Virginia, April 7, 2022

April 7, 2022 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 7, 3:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 7, 3:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
428 PM EDT Thu Apr 7 2022

.SYNOPSIS...
A cold front pushes off the coast this evening. An upper level
trough moves across the area Friday and Saturday. Cool high
pressure builds in from the west later in the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 425 PM EDT Thursday...

Appears the front that lifted north across the region today is
now dropping back south as a backdoor cold front shifting winds
to the north with about a 15 degree temp drop across central VA.
This likely ends the tornado threat but still watching the cell
behind the bndry near the Amelia/Dinwiddie county line. Will watch
that cell for a while longer, but the thought here is to drop
the tornado watch for the RIC metro area within the next hr.
Still rather warm and juicy across sern VA/ne NC where the svr
threat conts.

PVS DSCN:
Latest MSAS has the triple point low entering AKQ's swrn most zones
with a warm front contg to lift north across VA. This whole systm
pivots east over the next svrl hrs before pushing off the coast
arnd 00Z. Expect convection to increase both in coverage and intensity
over the next few hrs as it encounters the better instability then
track ene with the main area primed for ptntl svr being sern VA/ne
NC. Tornado watch in effect until 01Z. PoPs the highest early this
eve, then tapers off and end along the coast by late eve.

Secondary upr lvl trof keeps the threat for a few shwrs going across
inland sections after midnite. Otw, mstly cldy skies tonite bcmg pt
cldy late. Lows in the 40s to near 50 se.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 320 AM EDT Thursday...

A trough aloft rotates arnd the departing systm Fri/Sat with
embedded shortwaves each day. Look for SCT-BKN CU both days along
with a few shwrs during peak heat hrs. Will keep low chc PoPs both
days (highest north). Cooler as Canadian high pres builds south
across the mts. Highs Fri in the 60s. Lows Fri nite upr 30s-mid 40s.
Highs Sat upr 50s-lwr 60s.

The high builds over the region Sat nite and Sun then moves east Sun
nite. Dry but cool thru this period.  Lows Sat nite mid-upr 30s west
40-45 along the coast. Highs Sun 55-60. Lows Sun nite mid 30s west
to lwr 40s along the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 320 PM EDT Thursday...

After a chilly start Mon, look for a significant warming trend next
week as the high slides off the se coast. Dry through Wed with an
increasing shwr chc seen by Thurs.

Highs Mon mid 60s-lwr 70s except 60-65 across the ern shore. Lows
Mon nite upr 40s-mid 50s. Highs Tue/Wed upr 70s-lwr 80s except mid
70s across the ern shore. Lows Tue nite 55-60. Lows Wed nite upr 50s
to lwr 60s. Highs Thurs 80-85 except mid-upr 70s over the ern
shore.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...

Rapidly changing conditions expected across the area over the
next 6-10 hrs. First, the low level ST has scoured out at all
TAF sites except SBY where the ST/fog are holding on north of a
warm frnt. Otw, VFR attm but this will deteriorate over the
next few hrs as shwrs/tstms develop ahead and along a cold front
that will push off the coast arnd 00Z. Thus, added TEMPO thunder
to the TAFs with a timing btwn 19/21Z at RIC, 22-24Z at SBY and
21/24Z across sern TAf sites. Did also include gusty winds given
this is the area which is in a slght risk for svr tstms. CIGS a
tuff call with any CB's being in the MVFR range. Lcl IFR VSBYS
in any downpour.

Winds shift to the NW tonite behind the cold front. Enuf lingering
moisture to keep MVFR CIGS and sct shwrs arnd this eve with clouds
slowly eroding overnite as high pres is slow to dry the column out.
Generally VFR expected Fri morning with addntl SCT-BKN CU expected
by Fri aftrn.

OUTLOOK...
An upper trough will settle over the region Fri aftrn thru Sat.
Mainly dry and VFR with diurnally driven CU/AC during the afternoon,
and a slight chc of light showers Fri aftrn. High pressure builds
in from the west early next week.

&&

.MARINE...
As of 405 PM EDT Thursday...

Current sfc analysis depicts a sfc low over SW VA along a cold front
pushing E. The sfc low will move NE as the cold front continues to
push E this afternoon into this evening, pushing through the local
waters this evening into early tonight. All local waters are under a
tornado watch until 9 PM for convection firing along and ahead of
the cold front. Damaging winds, large hail, and a water spout or two
will be possible through this evening with storms moving over the
waters. Winds are generally SE 10-15 kt except 15 to 20 kt with
occasional gusts up to 25 kt over the coastal waters this afternoon.
Winds briefly become S with gusts to 20 kt late this afternoon/early
this evening before becoming NW 15-20 kt with gusts to 25 kt this
evening into early tonight behind the cold front. As such, have
issued SCAs for the Ches Bay and all the rivers from 5 PM through 1
AM. At this time, the surge looks weaker S with the Currituck Sound
likely only experiencing gusts to 20 kt for an hour or two this
evening. Therefore, have kept them out of a SCA. The CAA surge
appears short-lived with winds diminishing to 10-15 kt after around
1 AM, eventually becoming W 5-10 kt late. SCAs for the southern
coastal waters are in effect until 6 AM tomorrow due to elevated
seas lingering at 4-5 ft. SCAs from Parramore Island to Cape Charles
Light VA linger until 10 AM for 4-5 ft seas and linger until 4 PM
tomorrow from Chincoteague to Parramore Island for 4-6 ft seas.

An upper level low approaches from the W tomorrow, lingering through
early Sun before moving E. W winds 5-10 kt tomorrow morning, become
S 10-15 kt by the afternoon. A secondary cold front pushes E
tomorrow evening/night with winds becoming WSW/W 15-20 kt with gusts
to 25 kt. Winds briefly diminish midday Sat through Sat afternoon
but become W/WNW 15-20 kt with gusts to 25 kt again Sat night
through Sun night. SCAs may be needed for these surges. High
pressure builds into the area (centered SE of the local area)
through mid week as the SE ridge strengthens.

Waves of 1-2 ft build to 2-3 ft this evening before diminishing to 1-
2 ft late tonight. Seas of 4-6 ft gradually subside from S to N
tomorrow but may build back to 4-5 ft tomorrow night into Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ630>632-
     634>638.
     Small Craft Advisory until 10 AM EDT Friday for ANZ654.
     Small Craft Advisory until 6 AM EDT Friday for ANZ656-658.
     Small Craft Advisory until 4 PM EDT Friday for ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...RMM
Hazardous weather outlook, Apr 7, 4:19 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
519 PM EDT Thu Apr 7 2022

MDZ021>025-VAZ048-060>062-064>069-075-076-079>083-509>522-082130-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
519 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ077-078-084>090-092-093-095>100-523>525-
082130-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-York-Newport News-Hampton/Poquoson-
519 PM EDT Thu Apr 7 2022

...TORNADO WATCH 104 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 7, 2:40 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
340 PM EDT Thu Apr 7 2022

VAZ065-066-079-072030-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
340 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of southeastern
Mecklenburg, southeastern Lunenburg and Brunswick Counties through
430 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Henderson, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Hill, Lawrenceville, Brodnax, Brunswick, La Crosse, Alberta,
Ebony, Dundas, Bacons Fork, Cochran, Gills Corner, Beechwood, Bowens
Corner, Meredithville, Forksville, Bracey, Eppes Fork, Baskerville,
Palmer Springs and Barrows Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until 900 PM EDT for south central
Virginia.

&&

LAT...LON 3699 7797 3698 7793 3699 7789 3669 7774
      3654 7803 3654 7850
TIME...MOT...LOC 1939Z 226DEG 45KT 3649 7841

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Poche
Special weather statement, Apr 7, 3:25 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
425 PM EDT Thu Apr 7 2022

VAZ068-082-083-512>517-072115-
Eastern Hanover VA-Charles City VA-New Kent VA-
Western Chesterfield VA-Western King William VA-
Western Henrico (Including the City of Richmond) VA-Amelia VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
425 PM EDT Thu Apr 7 2022

...A strong thunderstorm will impact portions of central
Chesterfield, northwestern Charles City, western New Kent,
southeastern Henrico, southeastern Hanover and southeastern Amelia
Counties and the City of Richmond through 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mannboro, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chester and Chesterfield Court House around 445 PM EDT.
  Downtown Richmond, Bellwood and Bensley around 450 PM EDT.
  Virginia Commonwealth University around 455 PM EDT.
  Highland Springs around 500 PM EDT.
  Roxbury and Bottoms Bridge around 505 PM EDT.
  Talleysville and Tunstall around 510 PM EDT.

Other locations impacted by this storm include Richmond Heights,
Earls, Ammon, Mountcastle, Elko, Montrose, Sandston, Glendale,
Westwood and Pocahontas State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until 900 PM EDT for central, south
central and east central Virginia.

&&

LAT...LON 3771 7714 3766 7710 3763 7713 3762 7709
      3760 7708 3760 7706 3747 7697 3725 7760
      3727 7761 3727 7765 3722 7769 3719 7777
      3722 7791 3728 7795
TIME...MOT...LOC 2024Z 239DEG 49KT 3726 7780

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

APM
Special weather statement, Apr 7, 3:36 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
436 PM EDT Thu Apr 7 2022

NCZ012-VAZ079>081-087>089-092-072115-
Northampton NC-Prince George VA-Surry VA-Dinwiddie VA-Sussex VA-
Southampton VA-Brunswick VA-Greensville VA-
436 PM EDT Thu Apr 7 2022

...Strong thunderstorms will impact portions of northwestern
Northampton, Greensville, southwestern Southampton, central Prince
George, Sussex, southeastern Dinwiddie, northwestern Surry and
southeastern Brunswick Counties and the City of Emporia through 515
PM EDT...

At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dewitt to near Littleton. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Stony Creek and Carson around 455 PM EDT.
  Roanoke Rapids and Gaston around 505 PM EDT.
  Garysburg around 510 PM EDT.
  Disputanta, Dahlia and Seaboard around 515 PM EDT.

Other locations impacted by these storms include Grizzard, Gum Forks,
Booker, Yale, Pleasant Shade, Henrico, Lumberton, Wharfs Store, Hilda
and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

A Tornado Watch remains in effect until 900 PM EDT for northeastern
North Carolina...and south central, southeastern and east central
Virginia.

&&

LAT...LON 3642 7756 3642 7759 3645 7763 3648 7765
      3649 7773 3648 7775 3650 7782 3651 7788
      3700 7763 3728 7699 3725 7697 3724 7698
      3724 7697 3644 7738 3640 7755
TIME...MOT...LOC 2036Z 245DEG 29KT 3696 7760 3637 7789

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

APM
Special weather statement, Apr 7, 4:19 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
519 PM EDT Thu Apr 7 2022

VAZ087-092-072145-
Southampton-Greensville-
519 PM EDT Thu Apr 7 2022

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENSVILLE AND
SOUTHERN SOUTHAMPTON COUNTIES AND THE CITY OF FRANKLIN...

At 519 PM EDT, a strong thunderstorm was located near Claresville, or
9 miles west of Boykins, moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Boykins around 530 PM EDT.
  Newsoms around 535 PM EDT.
  Courtland around 540 PM EDT.
  Franklin, Hunterdale and Sedley around 545 PM EDT.

Other locations impacted by this storm include Adams Grove, Sunbeam,
Handsom, Lanes Corner, Branchville, Drewryville, Bryants Corner,
Shiloh, Story and Little Texas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3655 7752 3666 7756 3670 7744 3679 7698
      3662 7690 3662 7691 3658 7691 3656 7702
      3654 7724
TIME...MOT...LOC 2119Z 252DEG 44KT 3659 7737

Miller
Local storm report, Apr 7, 4:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             RICH SQUARE             36.27N 77.29W
04/07/2022  M1.00 INCH       NORTHAMPTON        NC   TRAINED SPOTTER

&&

APM

The radar

The Norfolk radar (KAKQ), 41 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
April 7, 4:45 PM EST
Where
Southampton County, 2.35 mi SSE of Drewryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.690, -77.280

Tree was downed.

Thunderstorm Wind, Hampton (C)

When
April 7, 5:28 PM EST
Where
Hampton (C) County, 2.6 mi WNW of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.040, -76.390

Trees were downed near Hampton Coliseum.

Thunderstorm Wind, Norfolk (C)

When
April 7, 5:44 PM EST
Where
Norfolk (C) County, 2.07 mi S of Hampton Rds
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
36.890, -76.320

Wind gust of 51 knots (59 mph) was measured at Mesonet Station XODU Lafayette River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024742, 1024744, 1024745.